Texas, 2012

Flash Flood in Texas, July 16, 2012

July 16, 2012 · NWS MAF · 1 event in 1 county or zone

An upper level trough was present across central Texas with good low level moisture over the Permian Basin. This trough helped to create lift over the area which resulted in thunderstorms with heavy rain forming across the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was present across central Texas with good low level moisture over the Permian Basin. This trough helped to create lift over the area which resulted in thunderstorms with heavy rain forming across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 16, 1:27 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 16, 1:27 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT MON JUL 16 2012

.DISCUSSION...
ACCAS OUTSIDE IS DEVELOPING INTO ELEVATED SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. THE LATEST RUC IS
DOING A GOOD JOB DEPICTING THIS PRECIP...BUT IS ALSO INDICATING IT
WILL QUICKLY DISSIPATE AFTER 00Z. THUS HAVE INCLUDED PRE-FIRST
PERIOD POPS IN THE ZONES FORECAST TO CAPTURE THE EARLY POPS WHICH
DECREASE LATER THIS EVENING. THE DRY SUB-CLOUD LAYER COULD ALLOW
FOR GUSTY WINDS NEAR THE THUNDERSTORMS...BUT VERY LITTLE SHEAR
WILL PREVENT ANY SERIOUS THREAT FOR SEVERE THUNDERSTORMS.

RAIN CHANCES WILL CONTINUE THE NEXT SEVERAL DAYS AS AN UPPER LEVEL
LOW SLOWLY MOVES WEST ACROSS TEXAS AND INTO THE DESERT SOUTHWEST.
RAIN CHANCES WILL BE GREATEST TOMORROW...THEN WILL BE CONCENTRATED
WEST OF THE PECOS RIVER BEFORE ENDING LATE IN THE WEEK.
TEMPERATURES WILL BE AT OR SLIGHTLY BELOW NORMAL DEPENDING ON
PRECIP AND CLOUD COVERAGE...THEN WILL INCREASE ON THURSDAY AS THE
LOW EXITS AND UPPER HEIGHTS INCREASE IN RESPONSE TO A BUILDING
RIDGE.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 70  94  69  93  /  10  30  10  10
BIG SPRING TX              72  95  70  95  /  10  30  10  10
CARLSBAD NM                69  97  68  96  /  10  30  20  30
DRYDEN TX                  73  94  72  92  /  10  30  20  10
FORT STOCKTON TX           71  95  70  92  /  20  30  20  10
GUADALUPE PASS TX          67  85  65  86  /  20  30  30  30
HOBBS NM                   66  94  66  91  /  10  30  20  10
MARFA TX                   60  85  60  87  /  20  40  40  30
MIDLAND INTL AIRPORT TX    71  94  70  94  /  10  30  10  10
ODESSA TX                  73  94  71  93  /  10  30  10  10
WINK TX                    74  98  72  95  /  10  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

05/10
Hazardous weather outlook, Jul 16, 11:58 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1258 PM CDT MON JUL 16 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1258 PM CDT MON JUL 16 2012 /1158 AM MDT MON JUL 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY AND TONIGHT...PARTICULARLY OVER THE DAVIS MOUNTAINS AND
MARFA PLATEAU. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TUESDAY THROUGH SUNDAY...THOUGH RAIN CHANCES WILL GRADUALLY
DECREASE AFTER WEDNESDAY. STORMS WILL BE MORE NUMEROUS IN THE
MOUNTAIN AREAS. LOCALLY HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Jul 16, 1:07 PM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT MON JUL 16 2012

TXZ045-161945-
GAINES-
207 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN GAINES COUNTY UNTIL 245 PM CDT...

A STRONG AREA OF THUNDERSTORMS WERE LOCATED 7 MILES SOUTHEAST OF
FAIRVIEW AT 205 PM CDT...MOVING NORTH AT 5 MPH.

IMPACTED LOCATIONS INCLUDE U.S. HIGHWAY 180... FM ROAD 1788.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UPWARDS OF 55 MPH ARE
POSSIBLE WITH THIS AREA OF STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, Jul 16, 1:42 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT MON JUL 16 2012

TXZ045-046-162030-
DAWSON-GAINES-
242 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN GAINES AND WESTERN DAWSON COUNTIES UNTIL 330 PM CDT...

AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM CEDAR LAKE TO WELCH
AT 240 PM CDT. THE AREA OF STORMS WAS NEARLY STATIONARY.

IMPACTED LOCATIONS INCLUDE CEDAR LAKE...WELCH...SAND...U.S. HIGHWAY
180...STATE HIGHWAY 83.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UPWARDS OF 55 MPH ARE
POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, Jul 16, 2:41 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT MON JUL 16 2012

TXZ046-162115-
DAWSON-
341 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
CENTRAL DAWSON COUNTY UNTIL 415 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF PUNKIN CENTER AT
340 PM CDT...MOVING SOUTHEAST AT 20 MPH.  LOCATIONS IMPACTED INCLUDE
LAMESA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Jul 16, 3:44 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT MON JUL 16 2012

TXZ050-051-061>063-162215-
ECTOR-GLASSCOCK-MARTIN-MIDLAND-ANDREWS-
444 PM CDT MON JUL 16 2012

...STRONG THUNDERSTORMS ACROSS MIDLAND AND ECTOR COUNTIES THROUGH
515 PM CDT...

STRONG THUNDERSTORMS OVER MIDLAND AND ECTOR COUNTIES ARE MOVING TO
THE SOUTH AT AROUND 20 MPH.  WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE
MIDLAND...
ODESSA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Jul 16, 4:16 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM CDT MON JUL 16 2012

TXZ061-062-068-162245-
ECTOR-MIDLAND-CRANE-
516 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CRANE...SOUTHEASTERN ECTOR AND SOUTHWESTERN MIDLAND
COUNTIES UNTIL 545 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF PLEASANT FARMS AT
514 PM CDT...MOVING SOUTHEAST AT 10 MPH.  GUSTY WINDS UP TO 50 MPH
ARE POSSIBLE. LOCATIONS IMPACTED INCLUDE
SOUTH ODESSA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

The radar

The Midland/Odessa radar (KMAF), 12 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Midland

When
July 16, 4:50 PM CST to 5:50 PM CST
Where
Midland County, 1.94 mi NW of Midland to 3.79 mi SW of Midland
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.019, -102.104

A thunderstorm moved across Midland County and produced heavy rain over the City of Midland. This heavy rain resulted in cars being stalled and roads being barricaded. There were no injuries and no damage was reported, so the cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400740.